Pennsylvania, 2003Flash Flood in Pennsylvania, August 9, 2003
August 9, 2003 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 9, 1:08 PM EST, 6 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 1:08 PM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT SAT AUG 09 2003
WILL BE ISSUING A FLOOD WATCH OF MUCH OF CWA IN RESPONSE TO SLOW
MOVING STORMS WHICH ARE PRODUCING LOCALLY HEAVY RAINFALL. WATCH
COVERS ALL OF CWA EXCEPT FOR THE NORTHWEST. NORTH-CENTRAL AND
SOUTH-CENTRAL CWA ARE AREAS THAT WERE HARDEST HIT OVER THE LAST 24
HRS WITH RAIN...SO THEY NEED TO BE WATCHED AS SOME HAD 2+ INCHES.
SAME SYSTEM THAT HAS PLAGUED THE AREA FOR THE LAST WEEK CONTINUES TO
PRODUCE HEAVY RAIN. ATTM...HEAVIEST RAIN IS IN THE EASTERN HALF OF
CWA WITH CONCENTRATED AREA OVER EAST-CENTRAL AND NORTHEAST CWA. RAIN
EXTENDS SOUTHWARD INTO VIRGINIA...WITH ISOLATED STORMS IN MARYLAND.
WATER VAPOR SHOWS DRY AREA MOVING AROUND THE BASE AND NORTHWARD INTO
WESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA. THIS COULD ACCOUNT FOR
ADDITIONAL INSTABILITY AND MORE CELLS FIRING.
ANOTHER SHOT OF PRECIP TOMORROW AS ADDITIONAL SHORTWAVE MOVES
THROUGH THE WESTERN HALF OF THE STATE. EASTERN TROUGH HANGS OUT
UNTIL MID PART OF NEXT WEEK...BUT MODELS FINALLY SHOW SIGNS OF
MOVEMENT.
EXTENDED SHOWS UPPER TROUGH OUT OF AREA AND TEMPS START TO WARM A
BIT...WHICH IS A BIG CHANGE FROM THE PERSISTENT RAIN WE HAVE HAD
OVER THE LAST WEEK+.
NEW ZONES OUT SOON.
.CTP...
PA...FLOOD WATCH ALL BUT NORTHWEST CWA.
ONDREJIK
Hazardous weather outlook, Aug 9, 4:13 AM EST, 15 hours 9 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 AM EDT SAT AUG 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED TO
DEVELOP OVER THE STATE LATER TODAY AND OVERNIGHT. LOCAL FLOODING OF
URBAN AND POOR DRAINAGE AREAS IS POSSIBLE WITH SOME OF THESE
THUNDERSTORMS DUE TO THEIR SLOW MOVEMENT. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Cameron
- When
- August 9, 7:22 PM EST to 9:45 PM EST
- Where
- Cameron County, Emporium
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Flash Flooding affected 50 homes in Emporium, mainly with basement flooding. Flooding and mudslides affected Routes 46, 120 and 555. Shippen Township reported damages to culvert pipes, guard rails, private driveways and bridges. Additionally, there was a mud slide along Route 555.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, August 9, 20031 death · $1.3 million · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Flash Flooding in New York, August 9 to 10, 2003$13 million · 3 events
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9 to 10, 2003$750,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9, 20031 injured · $351,000 · 1 in hail · 4 events
- Flash Flood in New York, August 9, 2003$500,000 · 1 event
- Flash Flood in Ohio, August 9, 2003$450,000 · 1 event
- Flash Flood and Damaging Wind in Pennsylvania, August 9, 2003$320,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, August 9, 2003$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368881.